Graves’ disease is the commonest cause of thyrotoxicosis whilst thyrotropin (TSH)-producing pituitary adenomas (thyrotropinomas, TSHomas) are very rare and account for just 1-2% of all pituitary adenomas. Coexistence of a TSHoma and Graves’ disease has been very rarely reported. Here, we report a case of a patient whose initial presentation with primary thyrotoxicosis due to Graves’ disease, was subsequently followed by a relapse of thyrotoxicosis due to a probable TSHoma.
A sixty-eight year old woman was referred to our department with classical features of thyrotoxicosis. Initial biochemistry confirmed hyperthyroxinaemia [free thyroxine (fT4) 20.4 pmol/L (reference range 7.0-16.0)] and a suppressed TSH [< 0.02mIU/L (0.50-4.20)]. A technetium pertechnetate uptake scan was consistent with Graves' Disease. She was treated with carbimazole for 18 months and remained clinically and biochemically euthyroid. After stopping carbimazole her fT4 started to rise but TSH remained normal. Laboratory assay interference was excluded. A TRH stimulation test demonstrated a flat TSH response and pituitary MRI revealed a microadenoma. Remaining pituitary hormones were in the normal range other than a slightly raised IGF-1. An C-methionine PET/CT scan coregistered with volumetric MRI (Met-PET-MRI) demonstrated high tracer uptake in the left lateral sella region suggestive of a functioning adenoma. The patient declined surgery and was unable to tolerate cabergoline or octreotide. Thereafter, she has elected to pursue a conservative approach with periodic surveillance.
This is a very unusual case of thyrotoxicosis caused by two different processes occurring in the same patient. It highlights the importance of considering dual pathology when previously concordant thyroid function tests become discordant. It also highlights a potential role of Met-PET-MRI in the localisation of functioning pituitary tumours.

References

PubMed